From the 1st of October 2017, new legislation enables schools in the UK to buy auto-injectors (AAIs) from pharmacies to be used by known anaphylactic pupils in medical emergencies. AAIs deliver a potentially life-saving dose of adrenaline in the event of a severe allergic reaction (anaphylaxis).
Many people are confused about Anaphylaxis and Acute Allergic reactions and this article aims to explain what they are and how to help if someone is experiencing a severe reaction.
Anaphylaxis and Allergic Reactions:
Allergy affects at least one-quarter of European schoolchildren, with over 20% of food allergy reactions occurring in schools. Severe allergies can be difficult to cope with and can adversely affect a child’s quality of life and sometimes impair their school performance. An acute anaphylactic reaction is extremely serious and it is vital they receive immediate treatment.
Allergic reactions occur because the body's immune system reacts inappropriately in response to the presence of a substance that it wrongly perceives as a threat. The body doesn’t react to the irritant directly, but to the histamine that the body has produced to fight the irritant. The release is triggered by the reaction between the allergic antibody (IgE) and the substance (allergen) causing the anaphylactic reaction, a mechanism so sensitive that minute quantities of the allergen can cause a reaction. It is common for children with allergies to have several co-existing diseases such as allergic rhinitis, asthma, eczema and food allergy.
How to recognise an acute allergic reaction?
It can be extremely difficult to recognise an allergic reaction as it can manifest itself in many ways and one individual’s reaction to a particular allergen can vary on different occasions even when exposed to the same substance.
Common symptoms include:
· Generalised flushing of the skin
· A rash or hives anywhere on the body
· A feeling of anxiety or ‘sense of impending doom’
· Swelling of throat and mouth and difficulty in swallowing or speaking
· Alterations in heart rate – usually a speeding up of the heart
· Severe asthma attack which isn’t relieved by their inhaler
· Acute abdominal pain, violent nausea and vomiting
· A sudden feeling of weakness followed by collapse and unconsciousness
A patient is unlikely to experience all of the above symptoms.
National Guidelines: People who have been prescribed 2 autoinjectors because of the risk of anaphylaxis should always carry autoinjectors at all times.
(If you would like a copy of either of the above posters, please email firstname.lastname@example.org and we will send them to you)
How to help if someone is having a serious allergic reaction:
If the casualty shows any signs of a systemic reaction or of anaphylactic shock, call an ambulance immediately and use their adrenaline auto-injector if they have one. If they do not recover quickly or get worse, a second injector can be given after 5 minutes.
Oral antihistamine takes about 15 minutes to work and so should not be the medication of choice in the case of a severe allergic reaction, which requires more immediate medication.
Positioning the casualty, appropriately can make a major difference to their treatment. If someone is very short of breath, they should be encouraged to sit in an upright position to help their breathing, placing something under their knees to increase circulation can be helpful.
If the casualty is not having difficulty breathing, but are feeling faint, clammy, sick and thirsty – they should lie down with their legs raised to help increase the circulation to their vital organs and should be encouraged to turn their head to one side if they are likely to vomit. It’s important to reassure the casualty, they should be covered to keep them warm and encouraged to stay in this position until the paramedics arrive.
It is strongly advised that you complete an online or attend a practical first aid course to understand what to do in a medical emergency. Visit FirstAidforLife.org.uk, OnlineFirstAid.com or call 0208 675 4036 for more information about our courses.
First Aid for Life provides this information for guidance and it is not in any way a substitute for medical advice. First Aid for Life is not responsible or liable for any diagnosis made, or actions taken based on this information.